Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Birmingham, AL

April 4, 2018Coosa County, Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2018, 1:34 AM CDT for Coosa County, Elmore County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2018, 1:34 AM CDT (06:34 UTC)
Expired
Apr 4, 2018, 2:19 AM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coosa County, AL, Elmore County, AL

The radar

The Maxwell AFB radar (KMXX), 31 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 9:47 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS54 KBMX 040634
SVRBMX
ALC037-051-040730-
/O.NEW.KBMX.SV.W.0030.180404T0634Z-180404T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
134 AM CDT WED APR 4 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Elmore County in east central Alabama...
  Southern Coosa County in east central Alabama...

* Until 230 AM CDT

* At 134 AM CDT, severe thunderstorms were located along a line
  extending from near Dollar to near Deatsville, moving east at 40
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Millbrook, Wetumpka, Tallassee, Rockford, Equality, Elmore,
  Coosada, Deatsville, Eclectic, Lyle, Pentonville, Dollar, Santuck,
  Cottage Grove, Titus, Welona, Ten Cedar Estates, Nixburg, Dexter
  and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3246 8588 3251 8641 3275 8641 3275 8638
      3281 8645 3289 8643 3290 8601 3276 8601
      3275 8597 3277 8597 3277 8596 3275 8595
      3275 8588 3268 8591 3265 8589 3250 8589
      3248 8585
TIME...MOT...LOC 0634Z 272DEG 35KT 3283 8640 3259 8646 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
131 
WWUS54 KBMX 040651
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
151 AM CDT WED APR 4 2018

ALC037-051-040730-
/O.CON.KBMX.SV.W.0030.000000T0000Z-180404T0730Z/
Elmore AL-Coosa AL-
151 AM CDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR ELMORE AND SOUTHEASTERN COOSA COUNTIES...

At 151 AM CDT, severe thunderstorms were located along a line
extending from near Rockford to Elmore, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Millbrook, Wetumpka, Tallassee, Rockford, Equality, Elmore, Coosada,
Eclectic, Pentonville, Santuck, Cottage Grove, Ten Cedar Estates,
Nixburg, Dexter, Speed, Weoka Mills, Jordan Lake, Highway 9 and
Highway 22, Kowaliga Bridge and Martin Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3251 8637 3289 8624 3290 8601 3276 8601
      3275 8597 3277 8597 3277 8596 3275 8595
      3275 8588 3268 8591 3265 8589 3250 8589
      3248 8585 3246 8588
TIME...MOT...LOC 0651Z 271DEG 35KT 3288 8618 3252 8630 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
832 
WWUS54 KBMX 040710
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
210 AM CDT WED APR 4 2018

ALC037-051-040730-
/O.CON.KBMX.SV.W.0030.000000T0000Z-180404T0730Z/
Elmore AL-Coosa AL-
210 AM CDT WED APR 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN ELMORE AND SOUTHEASTERN COOSA COUNTIES...

At 210 AM CDT, severe thunderstorms were located along a line
extending from Wind Creek State Park to near Emerald Mountain, moving
east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tallassee, Equality, Eclectic, Santuck, Kowaliga Bridge, Martin Dam,
Western Lake Martin, Southern Lake Martin, Blue Ridge, Fishpond,
Claud, Central, Ray, Yates Reservoir and Yates Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3249 8617 3290 8608 3290 8601 3276 8601
      3275 8597 3277 8597 3277 8596 3275 8595
      3275 8588 3268 8591 3265 8589 3250 8589
      3248 8585 3246 8588
TIME...MOT...LOC 0710Z 271DEG 35KT 3287 8595 3252 8608 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
019 
WWUS54 KBMX 040719
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
219 AM CDT WED APR 4 2018

ALC037-051-040729-
/O.CAN.KBMX.SV.W.0030.000000T0000Z-180404T0730Z/
Elmore AL-Coosa AL-
219 AM CDT WED APR 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELMORE AND
SOUTHEASTERN COOSA COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3249 8617 3290 8608 3290 8601 3276 8601
      3275 8597 3277 8597 3277 8596 3275 8595
      3275 8588 3268 8591 3265 8589 3250 8589
      3248 8585 3246 8588
TIME...MOT...LOC 0000Z 272DEG 35KT 3262 8100 3228 8115 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 12:39 AM CDT, 55 minutes earlier.

Area forecast discussion, Apr 4, 12:39 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1239 AM CDT Wed Apr 4 2018

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

Special 05Z BMX sounding yielded nearly 1500 J/kg of Convective
Available Potential Energy (CAPE) as temperatures and dew points
surged ahead of the line to 73/65 during the balloon launch. This
value is higher than what mesoanalysis data indicated. The
observed wind shear profile was more similar to mesoanalysis data
with 0-1 km Storm-Relative Helicity (SRH) around 240 m2/s2 with
0-3 km SRH values near 250 m2/s2.

Thankfully, low level winds were generally below 40 kts from the
surface to around 550 mb. Low level winds veer with height from
south-southwest to West from the surface to near 900 mb with
decent directional shear present. This is helping to limit tornado
potential with these storms but a non-zero tornado threat will
continue as the line continues moving eastward.

The primary impacts will continue to be straight-line winds and
small hail. Frequent lightning also accompanies the stronger
convection as well. The quick motion of the line of storms is
helping to mitigate concerns over flash flooding despite
precipitable water (PWAT) values around 1.3 inches.

The severe weather risk continues across our eastern, southeastern
and south-central counties ahead of the line of the thunderstorms.
Despite the time of day going further into the night with loss of
daytime heating hours before, low-level southerly flow is
continuing to result in maintaining or slightly increasing
temperature and dew point values ahead of the line. Best wind
shear and dynamics are across the northern half of the state and
will start to pull further northeast of the state toward sunrise
and this will help to keep the severe weather risk more isolated
as the activity moves further eastward.

05

&&

.AVIATION...
06Z TAF Discussion.

A squall line will continue to move eastward across Central Alabama
tonight and early Wednesday morning. Have adjusted timing and tempos
based on current radar trends. The strongest part of the line will
be east of TCL, BHM, and EET by 04/06Z. Strong, potentially severe,
winds and heavy rain are possible with the line, which could drop
conditions to IFR briefly.

Ahead of the line, south to southwesterly winds will be gusty, up to
20-22kts. As the rain ends, MVFR cigs are expected, with a wind
shift to the west.  Drying in the low levels will bring clearing
skies Wednesday morning. Winds will turn to the northwest, with
sustained winds of 12-15kts with higher gusts through the day
tomorrow.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1000 PM CDT Tue Apr 3 2018

ALZ011>015-017>050-050600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1000 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Tonight.

Severe storms are possible through 4 AM Wednesday generally along
and north of Interstate 85, with a higher threat for areas north of
Interstate 20. Damaging winds up to 70 mph will be the main threat,
but a couple of brief tornadoes cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

In the hours before

Local storm report, Apr 4, 12:22 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     2 N WILSONIA            34.13N 85.90W
04/03/2018                   ETOWAH             AL   EMERGENCY MNGR

            EM REPORTS TREE BLOCKING ROAD NEAR MILE
            MARKER 9 ON LAY SPRINGS ROAD.

&&
Local storm report, Apr 4, 12:24 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     3 S SPRINGVILLE         33.74N 86.48W
04/03/2018                   ST. CLAIR          AL   BROADCAST MEDIA

            MEDIA REPORTS TREES DOWN ON MOUNTAIN VIEW
            ROAD IN ARGO.

&&
Local storm report, Apr 4, 12:26 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     TSTM WND DMG     2 W CENTRE              34.16N 85.71W
04/04/2018                   CHEROKEE           AL   EMERGENCY MNGR

            *** 1 INJ ***
            EM REPORTS TREE ON HOUSE WITH 1 INJURY. TIME
            ESTIMATED BY RADAR.

&&
Local storm report, Apr 4, 12:42 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     3 NE ALEXANDRIA         33.80N 85.84W
04/04/2018                   CALHOUN            AL   PUBLIC

            EM REPORTS POWER LINES DOWN AT INTERSECTION
            OF CEDAR SPRINGS ROAD AND POST OAK ROAD.

&&
Special weather statement, Apr 4, 12:42 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 AM CDT WED APR 4 2018

ALZ035-036-040>042-040645-
Chilton AL-Autauga AL-Lowndes AL-Dallas AL-Coosa AL-
1242 AM CDT WED APR 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...CHILTON...LOWNDES...
DALLAS AND COOSA COUNTIES UNTIL 145 AM CDT...

At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calera to near Camden. Movement was east
at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Prattville, Selma, Millbrook, Calera, Clanton, Valley Grande,
Jemison, Goodwater, Fort Deposit, Mosses, Hayneville, Rockford,
Kellyton, Selmont-West Selmont, Weogufka, Equality, Stewartville,
Thorsby, Deatsville and Autaugaville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8718 3220 8736 3249 8724
      3249 8711 3260 8704 3284 8702 3284 8688
      3307 8688 3307 8661 3302 8655 3310 8649
      3311 8601 3275 8601 3275 8641 3241 8641
      3234 8650 3224 8641 3196 8642 3196 8686
TIME...MOT...LOC 0542Z 277DEG 37KT 3308 8680 3206 8732

87/GRANTHAM
Local storm report, Apr 4, 12:48 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 AM CDT WED APR 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     1 N VILLAGE SPRINGS     33.78N 86.64W
04/03/2018                   BLOUNT             AL   EMERGENCY MNGR

            EM REPORTS TREE DOWN ON OLD COMPTON RD. TIME
            ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion80 min
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.